Alert archive / Montana / Tornado Warnings in 2019

Tornado Warning 7, NWS Glasgow, MT

July 12, 2019Daniels County, Montana

NWS Glasgow, MT issued this tornado warning at Jul 12, 2019, 5:05 PM MDT for Daniels County, Montana. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2019, 5:05 PM MDT (23:05 UTC)
Expired
Jul 12, 2019, 5:30 PM MDT
In force
25 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Daniels County, MT

The radar

The Glasgow radar (KGGW), 130 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 5:30 PM MDTHAIL 0.25Sse Whitetail, MTWINDS GUSTS BETWEEN 40 TO 50 MPH WITH ROTATION IN THE CLOUDS AND HEAVY RAINFALL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 11.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2019-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2019-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-281 J/kg
Mixed-layer LCL
1699 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

745 
WFUS55 KGGW 122305
TORGGW
MTC019-122330-
/O.NEW.KGGW.TO.W.0007.190712T2305Z-190712T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Glasgow MT
505 PM MDT Fri Jul 12 2019

The National Weather Service in Glasgow has issued a

* Tornado Warning for...
  Northeastern Daniels County in northeastern Montana...

* Until 530 PM MDT.

* At 505 PM MDT, a severe thunderstorm capable of producing a tornado
  was located over Port Of Scobey, or 12 miles north of Scobey,
  moving southeast at 30 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Weather spotters reported funnel cloud.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Madoc around 525 PM MDT.
  Whitetail around 530 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4897 10506 4894 10506 4877 10525 4895 10560
      4900 10554 4900 10520
TIME...MOT...LOC 2305Z 295DEG 28KT 4897 10544 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

Mottice
2 follow-up statements
710 
WWUS55 KGGW 122313
SVSGGW

Severe Weather Statement
National Weather Service Glasgow MT
513 PM MDT Fri Jul 12 2019

MTC019-122330-
/O.CON.KGGW.TO.W.0007.000000T0000Z-190712T2330Z/
Daniels MT-
513 PM MDT Fri Jul 12 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR
NORTHEASTERN DANIELS COUNTY...
        
At 513 PM MDT, a severe thunderstorm capable of producing a tornado
was located near Port Of Scobey, or 10 miles north of Scobey, moving
southeast at 30 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Weather spotters reported a funnel cloud.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Madoc around 525 PM MDT.
  Whitetail around 530 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4897 10506 4894 10506 4877 10525 4891 10545
      4900 10535 4900 10520
TIME...MOT...LOC 2313Z 295DEG 28KT 4894 10535 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

Mottice
120 
WWUS55 KGGW 122328
SVSGGW

Severe Weather Statement
National Weather Service Glasgow MT
528 PM MDT Fri Jul 12 2019

MTC019-122337-
/O.EXP.KGGW.TO.W.0007.000000T0000Z-190712T2330Z/
Daniels MT-
528 PM MDT Fri Jul 12 2019

...THE TORNADO WARNING FOR NORTHEASTERN DANIELS COUNTY WILL EXPIRE AT
530 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

Remember, a Severe Thunderstorm Warning still remains in effect for
this area!

LAT...LON 4897 10506 4894 10506 4877 10525 4891 10545
      4900 10535 4900 10520
TIME...MOT...LOC 2327Z 295DEG 28KT 4890 10521 

$$

Mottice

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at Jul 12, 2:47 PM MDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 12, 2:47 PM MDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
247 PM MDT Fri Jul 12 2019

.DISCUSSION...
Isolated storms will move southeast out of Canada this evening
across far Northeast Montana. Cannot rule out a strong to severe
storm prior to sunset. Hail to around 1 inch will be the primary
threat, though some gusty winds will be possible as well.
Otherwise, a few showers and storms may affect southern portions
of the area this evening and tonight before likely dissipating
prior to sunrise Saturday.

Additional storms may develop across the area late Saturday
afternoon and evening. The better chance for storms will be during
the evening hours as they move off the higher terrain in Central
Montana and move eastward into the area. Very steep lapse rates
combined with surface dewpoints in the upper 50s to low 60s will
allow for MLCAPE on the order of 1500 to 2500 J/Kg. This combined
with sufficiently long hodographs suggests a good chance for some
severe storms during the evening hours. Any isolated storm would
possess a threat for very large hail. However, like the past
several events, the more likely scenario is for these storms to
congeal into more of a broken line as they traverse across
Northeast Montana and provide a threat for damaging winds. The
storms should be into North Dakota by around midnight or so.

A cold front will move through the area Sunday evening and night,
bringing another round of severe storms to Northeast Montana. The
brunt of the day should be dry as the storms will most likely be
focused along a surface trough located just ahead of the cold
front. This would bring storms into Phillips/Petroleum County in
the 4 to 6 PM time frame. These would then march eastward with the
severe threat continuing into at least the early overnight hours.
The amount of forcing present suggests a mostly linear evolution
is expected with damaging winds the primary threat. Once again,
however, if any storm is able to remain isolated, very large hail
would be possible.

Additional shortwaves look to move through the mean flow as we
head into next week, which will mean continued chances for showers
and thunderstorms. Temperatures this weekend will soar into the
middle 90s with highs next week reaching the upper 80s most days.

-Mottice

&&

.AVIATION...
VFR conditions tonight and tomorrow. A few showers or
thunderstorms are possible, mainly for KSDY & KGDV, this evening,
which could lead to brief MVFR conditions. Additional storms will
move in from the west Saturday evening.

-Mottice

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Jul 12, 11:54 AM MDT, 5 hours 11 minutes before
Special Weather Statement
National Weather Service Glasgow MT
1154 AM MDT Fri Jul 12 2019

MTZ022-121845-
Garfield MT-
1154 AM MDT Fri Jul 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GARFIELD COUNTY
UNTIL 1245 PM MDT...

At 1153 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles southwest of Jordan to near Edwards.
Movement was east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Jordan, Edwards and Sand Springs.

LAT...LON 4738 10651 4704 10689 4707 10754 4728 10731
      4735 10695
TIME...MOT...LOC 1753Z 262DEG 25KT 4724 10715 4710 10738

Mottice
Special weather statement, Jul 12, 2:07 PM MDT, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Glasgow MT
207 PM MDT Fri Jul 12 2019

MTZ023-025-026-122045-
Dawson MT-Prairie MT-McCone MT-
207 PM MDT Fri Jul 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MCCONE...
NORTHWESTERN PRAIRIE AND SOUTHWESTERN DAWSON COUNTIES UNTIL 245 PM
MDT...

At 207 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Brockway, or 21 miles southwest of Circle, moving east
at 45 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lindsay.

LAT...LON 4704 10591 4722 10593 4732 10510 4700 10508
TIME...MOT...LOC 2007Z 266DEG 40KT 4714 10581

Mottice

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:08 PM MDTSevere Thunderstorm WarningGGWGarfield, Petroleum37 min
Jul 11, 7:39 PM MDTSevere Thunderstorm WarningGGWGarfield, Petroleum51 min
Jul 11, 7:42 PM MDTSpecial Weather StatementGGWPetroleum48 min
Jul 11, 7:54 PM MDTSevere Thunderstorm WarningGGWPetroleum51 min
Jul 11, 8:35 PM MDTSpecial Weather StatementGGWPetroleum40 min
Jul 11, 8:37 PM MDTSpecial Weather StatementGGWGarfield38 min
Jul 11, 9:13 PM MDTSevere Thunderstorm WarningGGWGarfield, McCone, Prairie21 min
Jul 11, 9:21 PM MDTSpecial Weather StatementGGWGarfield39 min
Jul 12, 11:54 AM MDTSpecial Weather StatementGGWGarfield51 min
Jul 12, 2:07 PM MDTSpecial Weather StatementGGWPrairie38 min
Jul 12, 4:15 PM MDTSevere Thunderstorm WarningGGWSheridan60 min
Jul 12, 4:59 PM MDTSevere Thunderstorm WarningGGWDaniels, Sheridan61 min
Jul 12, 5:15 PM MDTSpecial Weather StatementGGWSheridan45 min
Jul 12, 5:54 PM MDTSpecial Weather StatementGGWSheridan51 min

Nearby

Tornado Warnings in Montana, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.